Iowa, 2011Hail in Iowa, June 4, 2011
June 4, 2011 · NWS DMX · 2 events in 1 county or zone
The cold front that moved through much of Iowa during the overnight hours of the 3-4th continued to make slow progress south during the day on the 4th. The atmosphere still remained capped to some extent, though not as much as the previous day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $20,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The cold front that moved through much of Iowa during the overnight hours of the 3-4th continued to make slow progress south during the day on the 4th. The atmosphere still remained capped to some extent, though not as much as the previous day. The cap eroded by the mid afternoon hours, allowing for thunderstorm development. Parameters were fairly weak with CAPE around 1000 J/kg with CAPE in the -10 to -30 C layer of the atmosphere around 600 J/kg. The wind shear was relatively weak, under 30 kts. A narrow line of thunderstorms developed behind the cold front. One cell became severe over Appanoose County. It produced quarter to slightly larger size hail that covered the ground at times, resulting in crop damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 2:23 PM CST, 12 minutes earlier.
Area forecast discussion, Jun 4, 2:23 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SAT JUN 4 2011
.SHORT TERM /TONIGHT/...
SFC COLD FRONT HAS PUSHED SOUTH INTO FAR NORTHERN MISSOURI THIS
AFTERNOON THOUGH DEWPOINTS IN THE MID 60S TO LOWER 70S ARE STILL IN
PLACE SOUTH OF INTERSTATE 80. A SHORT WAVE CURRENTLY NEAR NEBRASKA
CITY WILL CONTINUE TO MOVE NORTHEAST THROUGH THIS EVENING.
SUBSIDENCE ASSOCIATED WITH THE UPPER WAVE IN ADDITION TO HIGH
PRESSURE RIDGING INTO THE STATE WILL BRING VERY DRY AIR BLO 600 MB
THROUGH THIS EVENING. MODEST LIFT AHEAD OF THE SHORT WAVE AND HAS
GENERATED HIGH BASED SHOWERS OVER CENTRAL IOWA WHILE A FEW WEAK
STORMS HAVE DEVELOPED NEAR THE SFC BOUNDARY TO THE SOUTH. MUCH OF
THIS ACTIVITY SHOULD DIMINISH BY 00Z EXCEPT NEAR THE MISSOURI
BORDER. A STRONG CELL MAY DEVELOP IN THIS VICINITY.
A 35KT LOW LEVEL JET WILL DEVELOP OVERNIGHT AND PUSH INTO SW IA
AFTER MIDNIGHT. ASSOCIATED THETA-E ADVECTION WILL HELP PUSH A 1500
J/KG MUCAPE AXIS THROUGH CENTRAL IA. STEEP MID LEVEL LAPSE RATES OF
7.5-8 C/KM WOULD BE SUPPORTIVE OF LARGE HAIL. DAMAGING WIND
POTENTIAL IS A BIT MORE PROBLEMATIC WITH RELATIVELY HIGH STORM BASES
HOWEVER DRY AIR IN THE LOW LEVELS AND AN APPROACHING WARM FRONT
DIMINISHING THE DEPTH OF THE STABLE LAYER WOULD SUPPORT WIND THREAT.
SETUP HAS POTENTIAL FOR A LONG LIVED SUPERCELL TO BECOME ROOTED INTO
THE BOUNDARY LAYER AND PROGRESS DOWN THE INSTABILITY AXIS. WITH THIS
SCENARIO...HAVE NEAR LIKELY POPS OVER THE SRN HALF WITH LITTLE TO NO
POPS NORTH.
.LONG TERM /SUNDAY THROUGH SATURDAY/...
THE LONG TERM FORECAST WILL BE DOMINATED BY A TYPICAL SUMMERTIME
SYNOPTIC SET UP WITH A LARGE HIGH PRESSURE AREA ENTRENCHED OVER THE
SOUTHERN AND SOUTHEASTERN U.S. AND A STREAM OF WESTERLY 500 MB FLOW
OVER THE NORTHERN STATES. OUR AREA WILL BE MORE OR LESS ON THE
FRINGES OF THESE TWO AREAS THROUGH THE SEVEN DAY
FORECAST...RESULTING IN ALTERNATING PERIODS OF HOT AND HUMID WEATHER
WHEN THE SOUTHERN HIGH IS IN CONTROL AND COOLER WETTER PERIODS WHEN
THE WESTERLIES TAKE OVER.
ON SUNDAY AND SUNDAY NIGHT A WEAK EAST COAST TROUGH WILL ERODE THE
EASTERN LOBE OF THE HIGH...PLACING US BENEATH WEST NORTHWESTERLY 500
MB FLOW AND ALLOW FOR POTENTIAL CONVECTIVE INITIATION ALONG THE
DECAYED SURFACE FRONTAL ZONE CURRENTLY SITTING OVER FAR SOUTHERN
IOWA. MOISTURE AND INSTABILITY SHOULD POOL NEAR THIS FRONTAL ZONE ON
SUNDAY AFTERNOON AND EVENING...AND HAVE KEPT SLIGHT TO LOW CHANCE
POPS IN FOR THESE PERIODS MOVING SLOWLY NORTHWARD AS THE FRONT
RETREATS. FROM MONDAY THROUGH TUESDAY THE 500 MB RIDGE WILL REASSERT
ITSELF AND WE WILL SEE STEADY AND SLOWLY INCREASING SOUTH
SOUTHWESTERLY LOW LEVEL FLOW ALLOWING FOR HOT AND HUMID CONDITIONS.
WE WILL BE CAPPED FOR MOST OR ALL OF THIS TIME SO HAVE GONE
VIRTUALLY DRY THROUGH THOSE TWO DAYS. IT DOES NOT APPEAR THAT WE
WILL SEE MUCH IN THE WAY OF CLOUD COVER...ESPECIALLY ON MONDAY...AND
LOW TO MID 90S APPEAR A SAFE BET ACROSS THE MAJORITY OF THE CWA.
INCREASED TEMPS BY A FEW DEGREES ON TUESDAY AND TUESDAY NIGHT AS
THERE WILL BE LITTLE OPPORTUNITY FOR ANY OVERNIGHT COOLING IN THIS
SCENARIO.
FROM LATE TUESDAY NIGHT INTO WEDNESDAY A 500 MB SHORTWAVE WILL MOVE
ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA...PUSHING A COLD FRONT
ACROSS OUR AREA ON WEDNESDAY INTO WEDNESDAY NIGHT. HAVE INCLUDED
CHANCE POPS WITH THIS FROPA AND COOLER TEMPS BEHIND IT...BUT THE
FRONT WILL NOT MAKE IT FAR PAST OUR AREA STALLING PROBABLY OVER
NORTHERN MISSOURI OR NEAR THE IOWA BORDER...AND A STRONGER 500 MB
LOW MOVING OVER THEN OUT OF THE NORTHERN ROCKIES AT THE END OF THE
WEEK WILL FLATTEN THE FLOW ALLOWING FOR SUBTLE IMPULSES TO ACTIVATE
CONVECTION IN THE STATIONARY FRONTAL ZONE. AT THIS LONG RANGE THE
DETAILS OF TIMING OF THESE IMPULSES AND LOCATION OF THE FRONTAL ZONE
ARE UNCERTAIN...BUT IT APPEARS THAT MOST OF NOT ALL OF OUR AREA WILL
REMAIN NORTH OF THE SURFACE FRONT IN THE COOLER AIR AND THAT
MULTIPLE ROUNDS OF PRECIP ARE LIKELY TO DEVELOP ESPECIALLY BETWEEN
THURSDAY NIGHT AND FRIDAY NIGHT. HAVE KEPT MID CHANCE POPS THROUGH
THESE PERIODS BUT BROADBRUSHED THEM ACROSS THE AREA UNTIL THE
DETAILS BECOME CLEARER OVER THE NEXT FEW DAYS.
&&
.AVIATION...04/18Z
SFC BOUNDARY STILL LINGERING OVER SOUTHEAST IOWA EARLY THIS
AFTERNOON WITH LIGHT AND VARIABLE WIND TO THE NORTH AND BREEZY
SOUTHEAST FLOW TO THE SOUTH. THE LIGHT WINDS WILL BE OVER THE
FORECAST SITES THROUGH EARLY SUNDAY MORNING. SCT SHOWERS AND A FEW
THUNDERSTORMS POSSIBLE OVER VICINITY OF KDSM AND KOTM THROUGH THE
AFTERNOON WITH THE THREAT DIMINISHING 22-23Z. ANOTHER CHANCE FOR
STORMS ACROSS THE SOUTHERN SITES LATE TONIGHT. NOT ENOUGH CONFIDENCE
TO MENTION PREDOMINANT THUNDER AT THIS TIME. OTHERWISE VFR OTHER
LOCATIONS THROUGH 18Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DONAVON
LONG TERM...LEE
AVIATION...DONAVON
Hazardous weather outlook, Jun 4, 3:55 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT SAT JUN 4 2011
IAZ004>007-015>017-023>028-033>039-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
455 AM CDT SAT JUN 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
EARLY MORNING THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA.
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT. NON SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THE
LATE MORNING AND AFTERNOON.
A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH
MONDAY. THE CHANCE FOR SEVERE WEATHER IS LOW. INTERMITTENT CHANCES
FOR THUNDERSTORMS WILL EXIST WEDNESDAY THROUGH FRIDAY. IT IS TOO
EARLY TO DETERMINE THE RISK FOR SEVERE STORMS BEYOND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SATURDAY MORNING.
IAZ044>050-057>062-070>072-051100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
455 AM CDT SAT JUN 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SOME STORMS MAY
BE SEVERE LATE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. THIS RISK OF
SEVERE WEATHER IS LOW. INTERMITTENT CHANCES FOR THUNDERSTORMS WILL
EXIST WEDNESDAY THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE
RISK FOR SEVERE STORMS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
IAZ073>075-081>086-092>097-051100-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
455 AM CDT SAT JUN 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY BE
SEVERE LATE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. SOME STORMS
MAY BE SEVERE SUNDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS WILL
EXIST WEDNESDAY THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE
RISK FOR SEVERE STORMS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
AW
In the hours before
Local storm report, Jun 4, 12:49 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT SAT JUN 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 3 NE PALMER 42.66N 94.56W
06/04/2011 E1.00 INCH POCAHONTAS IA PUBLIC
MOSTLY HALF INCH HAIL WITH A FEW ONE INCH STONES. SEVERAL
TWO INCH IN DIAMETER TREE LIMBS SNAPPED.
0320 AM HAIL 3 N PALMER 42.67N 94.60W
06/04/2011 E1.25 INCH POCAHONTAS IA PUBLIC
PRIMARILY QUARTER SIZED HAIL WITH A FEW LARGER STONES.
SOME DAMAGE TO CORN CROPS.
0320 AM HAIL 3 NE PALMER 42.66N 94.56W
06/04/2011 E1.00 INCH POCAHONTAS IA PUBLIC
MOSTLY HALF INCH HAIL WITH A FEW EMBEDDED ONE INCH HAIL
STONES. SOME CORN LEAVES STRIPPED IN FARM FIELDS. HAIL
DAMAGE SWATH NOTED FROM 1 MILE NORTH TO 1.5 MILES SOUTH
OF LOCATION.
&&
SKOWHail, Appanoose
- When
- June 4, 2:35 PM CST
- Where
- Appanoose County, Cincinnati
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -92.920
Quarter size hail covered the ground. Storm accompanied by 45 MPH winds.
Hail, Appanoose
- When
- June 4, 2:44 PM CST
- Where
- Appanoose County, 0.52 mi W of Exline
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.650, -92.840
Report received from the Iowa State Patrol.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 4 to 8, 20111 death · 59 injured · 3 events
- Flash Flood and Flood in Indiana, June 4, 20111 death · 3 injured · $161,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Arkansas, June 4 to 5, 20111 death · $240,000 · 1 in hail · 10 events
- Heavy Rain and Strong Wind in California, June 4, 2011$20 million · 3 events
- Heat in Texas, June 4, 20111 death · 1 event
- Hail and Damaging Winds in Illinois, June 4, 2011$461,000 · 1.75 in hail · 23 events
- Flash Flooding and Flood in Ohio, June 4 to 5, 2011$425,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Indiana, June 4, 2011$352,000 · 96 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 4, 2011$372,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2011$312,000 · 1.75 in hail · 8 events
- Damaging Winds in Louisiana, June 4, 2011$197,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Ohio, June 4, 2011$62,000 · 2 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296457, 296458.